KATHLEEN I. PRITCHARD, M.D.; ROY M. CLARK, M.B.; SHELDON FINE, M.D.; J. WILLIAM MEAKIN, M.D.; DANIELE J. PERRAULT, M.D.; DONALD J. A. SUTHERLAND, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: To prove that tamoxifen causes hypercalcemia in advanced breast cancer, as has been suggested by Veldhuis (1) and others (2-4), would require that three criteria be met. The hypercalcemia should develop after tamoxifen therapy, reverse when tamoxifen is withdrawn, and be reinduced by tamoxifen rechallenge. In practice, these criteria are seldom fulfilled.
In our prospective trial of tamoxifen in 30 premenopausal women with metastatic breast cancer, three developed hypercalcemia after 7, 9, and 28 days on tamoxifen therapy. The two who developed hypercalcemia most quickly had extensive preexisting bone involvement. The third patient had a negative skeletal
PRITCHARD KI, CLARK RM, FINE S, MEAKIN JW, PERRAULT DJ, SUTHERLAND DJA. Tamoxifen and Hypercalcemia. Ann Intern Med. 1978;89:423–424. doi: 10.7326/0003-4819-89-3-423
Download citation file:
Published: Ann Intern Med. 1978;89(3):423-424.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use